Texas, 2009

Wildfire in Texas, March 28 to 29, 2009

March 28 to 29, 2009 · NWS BRO · 1 event in 1 county or zone

A major spring storm, rotating from the Texas Panhandle through extreme north Texas and into the Mid-Mississippi Valley between March 27th and 28th created extreme weather contrasts across the state, ranging from a blizzard in Dalhart and Amarillo to searing, record heat across the Rio Grande Valley on the 27th. By the 28th, a front has raced through most of the state, including Deep South Texas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A major spring storm, rotating from the Texas Panhandle through extreme north Texas and into the Mid-Mississippi Valley between March 27th and 28th created extreme weather contrasts across the state, ranging from a blizzard in Dalhart and Amarillo to searing, record heat across the Rio Grande Valley on the 27th.

By the 28th, a front has raced through most of the state, including Deep South Texas. Behind the front, temperatures remained a few degrees above normal, but humidity crashed below 15 percent and winds continue at a moderate 15 to 25 mph from the north.

The combination of increasingly dry ranchland with extremely low humidity and winds gusting occasionally above 25 mph helped spread a wildfire across portions of the King Ranch on March 28th, continuing into the next day. A second, smaller wildfire would affect nearby areas two days later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 28, 7:32 AM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Mar 28, 7:32 AM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
832 AM CDT SAT MAR 28 2009

.DISCUSSION...A COLD FRONT ARRIVE LAST NIGHT...BRINGING A COOLER...
DRIER AIRMASS TO DEEP SOUTH TEXAS. PWAT WAS 0.61 INCHES AT BRO
THIS MORNING. EXCEPT FOR A BRIEF SHOWER NEAR THE COAST...THE ONLY
HAZARD WITH THE FRONT WAS STRONG NORTH WINDS OVER THE MARINE
AREAS...WITH GUSTS TO GALE FORCE OFFSHORE. EXPECT SUNNY SKIES
TODAY AND MODERATE TO BREEZY NORTH WINDS THIS AFTERNOON ALONG WITH
NEAR NORMAL HIGH TEMPS. CLEAR SKIES AND COOLER TEMPERATURES ARE
EXPECTED TONIGHT. NO IMMEDIATE CHANGES WILL BE NEEDED TO THE
INHERITED FORECAST.
&&

.PREV DISCUSSION... /ISSUED 423 AM CDT SAT MAR 28 2009/ ...COLD
FRONT CLEARED THE ENTIRE BRO CWA LATE FRI NIGHT/EARLY SAT MRNG
MOVG LASTLY THRU BROWNSVILLE JUST SHORTLY AFTER THE MIDNIGHT HOUR.
GUSTY NORTH NORTHWEST WINDS WILL SLOWLY DIMINISH THRU THE MRNG HRS
AS HIGH PRESSURE BUILDS INTO THE AREA. ANTICIPATE PLENTY OF
INSOLATION AS DAYTIME HIGHS ONLY MAX OUT NEAR NORMAL FOR THIS TIME
OF YEAR. CLEAR AND COOL NIGHT AHD AS THE HIGH DRIFTS OFF TO THE NE
DEEP SOUTH TX. RETURN FLOW SETS UP ON SUN AS THE HIGH SHIFTS OFF
INTO THE NW GULF OF MEXICO AND SFC LOW PRESSURE AND ASSOC MID
LEVEL TROUGH WORK INTO THE CO ROCKIES. A LIGHT TO MODERATE SFC
FLOW IS ANTICIPATED TO TAKE HOLD THRU EARLY NEXT WEEK. THE
PRESSURE GRADIENT COULD BEGIN TO TIGHTEN LOCALLY TO ALLOW FOR
PERIODS OF BREEZY CONDITIONS DURING THE DAYTIME HRS THRU TUE.
ANOTHER COLD FRONT IS PROGGED TO PUSH THRU DEEP SOUTH TX ON TUE
BRINGING WITH IT THE NEXT BEST CHC FOR ANY SHRA ACTIVITY. ANOTHER
MOSTLY DRY FRONTAL PASSAGE WILL BE POSSIBLE ON THU. TEMPS ARE
LIKELY TO REMAIN AROUND NORMAL TO ABOVE NORMAL THRU THE FCST
PERIOD WITH LITTLE TO NO RAINFALL ANTICIPATED THRU THE END OF NEXT
WEEK.
&&

.MARINE...AT 8AM BUOY020 REPORTED NORTHWEST WINDS AT 23G29KTS AND
SEAS 9.5 FEET. WINDS WILL GRADUALLY DECREASE TODAY...AND SHOULD BE
BELOW ADVISORY CRITERIA FOR THE LAGUNA AROUND NOON AND FOR THE REST
OF THE COASTAL WATERS BY LATER THIS AFTERNOON. AS WINDS DECREASE...
SEAS SHOULD DECREASE THROUGH THE NEXT 24 HOURS...REACHING 3 TO 4
FEET BY LATER SUNDAY AFTERNOON. CONDITIONS FOR THE UPCOMING WEEK
WILL FLUCTUATE QUICKLY WITH THE QUICK PASSAGE OF WEATHER SYSTEMS.
SOUTHEAST WINDS WILL BEGIN BY SUNDAY AFTERNOON...WITH SCA EXPECTED
SUNDAY NIGHT AND MONDAY. A FRONT WILL SWEEP INTO THE AREA TUESDAY...
SWITCHING WINDS TO THE NORTHEAST AND INCREASING TO 20 KNOTS.
SOUTHEAST WINDS WILL REESTABLISH ON WEDNESDAY...BEFORE THE NEXT
FRONT MOVES THROUGH ON THURSDAY...AGAIN SWITCHING WINDS TO THE
NORTH AND INCREASING TO 20 TO 25 KNOTS. LONGER RANGE MODELS
CONTINUE THIS PATTERN INTO NEXT WEEKEND.
&&

.AVIATION...VFR CONDITIONS WILL PREVAIL OVER THE REGIONAL AIRPORTS
FOR THE NEXT 24 HOURS. A CLOUD DECK CURRENTLY AROUND 10KFT SHOULD
STAY CONFINED TO THE BRO/HRL AREA AND SHOULD GET PUSHED OFFSHORE BY
THIS AFTERNOON. NORTHWEST WINDS WILL REMAIN AROUND 10 KNOTS...WHILE
NORTH WINDS ALOFT ABOVE 3KFT CONTINUE FROM THE NORTH AT 35 TO 40
KNOTS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  74  52  80  65 /   0   0   0   0
BROWNSVILLE          77  53  82  65 /   0   0   0   0
HARLINGEN            80  48  84  62 /   0   0   0   0
MCALLEN              82  52  84  63 /   0   0   0   0
RIO GRANDE CITY      81  53  85  60 /   0   0   0   0
SOUTH PADRE ISLAND   71  58  78  64 /   0   0   0   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL NOON CDT TODAY FOR GMZ130-132-135.

     SMALL CRAFT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR GMZ150-155-
     170-175.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

54/64/HART
Hazardous weather outlook, Mar 28, 4:00 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 AM CDT SAT MAR 28 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-291100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
500 AM CDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND BOCA CHICA.  A SMALL CRAFT ADVISORY IS IN EFFECT
FOR THE LAGUNA UNTIL NOON AND THE OPEN WATERS THROUGHOUT THE DAY IN
THE WAKE OF A COLD FRONT THAT MOVED THROUGH LAST NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SMALL CRAFT ADVISORY WINDS AND SEAS MAY DEVELOP ON MONDAY AND
TUESDAY OF NEXT WEEK. A MODERATE TO HIGH RISK OF RIP CURRENTS AT THE
LOCAL BEACHES WILL LIKELY PREVAIL THROUGH MUCH OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

65

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Kenedy

When
March 28, 12:00 PM CST to March 29, 12:00 PM CST
Where
Kenedy forecast zone
Reported by
Emergency Manager
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

A small fire rapidly spread to at least 1500 acres on the Armstrong Ranch. While nearly all of Kenedy County is dominated by King Ranch rangeland, this fire affected Federal Highway 77, the only coastal thoroughfare connecting the Lower Rio Grande Valley with the Coastal Bend. The highway was reported closed for a time on the 28th due to severe smoke, in an area south of Sarita near Armstrong.

Firefighters and other first responders from Raymondville, Kleberg County, Willacy EMS, Kenedy County Sheriff's Office, Texas Department of Transportation, and the Texas Forest Service responded to the blaze, which became known as the San Carlos Fire. At this writing, no structural damage had been reported.

A second, much smaller fire (40 acres) would develop a bit farther south, but also along Federal Highway 77, near Armstrong. This secondary fire, known as the Cross Timbers Fire, was quickly contained but required help once again from Raymondville, Willacy County, and the Kenedy County Volunteer Fire Department.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162285.